Tips from Other Journals

Dextromethorphan Abuse in Adolescents



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 2007 Aug 1;76(3):432.

Background: Dextromethorphan (Robitussin) is a common ingredient in over-the-counter cough suppressants. At appropriate doses it suppresses cough, but at high doses it may cause hallucinations, tachycardia, hypertension, agitation, ataxia, or psychosis. Products containing dextromethorphan are readily available to adolescents, and abuse of these medications has become more common since the 1990s. The over-the-counter status of dextromethorphan may give adolescents a false sense of its safety. Bryner and associates performed a retrospective study to analyze trends of dextromethorphan abuse in adolescents, as well as to identify which products are being abused and the most common age group of abusers.

The Study: This was a retrospective review of cases of dextromethorphan abuse reported to the California Poison Control System (a 24-hour hotline for emergency consultation concerning poisonings or overdoses) from 1999 through 2004. The database was searched for cases involving ingestion of products containing dextromethorphan. Collected data included age, sex, caller location, product ingested, dose form, coingestants, and clinical symptoms. The outcomes of the ingestion were documented as no effect, minor effect (e.g., drowsiness), moderate effect (e.g., agitation, hallucination, brief seizure), or major effect (e.g., respiratory and cardiovascular compromise, prolonged or multiple seizures). Data on dextromethorphan abuse were also collected from two national databanks: the American Association of Poison Control Centers (AAPCC) and the Drug Abuse Warning Network.

Results: A total of 1,382 cases of dextromethorphan abuse were identified. There was a 10-fold increase in the number of cases between 1999 and 2004, with an average annual increase of almost 50 percent (odds ratio = 1.48; 95% confidence interval, 1.43 to 1.54). This was similar to the national trend recorded by the AAPCC. Most cases occurred in the nine- to 17-year-old age group, and the number of cases in this age group increased 15-fold from 1999 to 2004. The number of cases was highest in adolescents 15 to 16 years of age. Overall, the effects were minor in 46 percent of the cases (636), moderate in 42 percent (578), and major in 0.5 percent (seven). The seven cases with major effects all involved pulmonary complications. Coricidin HBP Cough and Cold Tablets were the most commonly abused product.

Conclusions: In the past few years, there has been a significant increase in the number of dextromethorphan abuse cases among adolescents. The authors note that preventive measures such as moving dextromethorphan-containing products behind the pharmacy counter and educating health care professionals and adolescents about the dangers of dextromethorphan abuse may help reverse this trend.

KARL E. MILLER, MD

Source

Bryner JK, et al. Dextromethorphan abuse in adolescence: an increasing trend: 1999–2004. Arch Pediatr Adolesc Med. December 2006;160:1217–22.



Copyright © 2007 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article